7
$\begingroup$

In a Krull--Schmidt category, if $$ X_{1}\oplus X_{2}\oplus \cdots \oplus X_{r}\cong Y_{1}\oplus Y_{2}\oplus \cdots \oplus Y_{s}, $$ where the $X_{i}$ and $Y_j$ are all indecomposable, then $r = s$, and there exists a permutation $\pi$ such that $X_{\pi (i)}\cong Y_{i}$, for all $i$.

I believe this works for the abelian category of not-necessarily finite-dimensional modules over a simple Lie algebra $\frak{g}$, where we no longer require that the number of summands is finite, but I can't seem to prove it. Does somebody know of a "nice" proof?

Also, those there exist a notion of an "infinite Krull-Schmidt category" abstracting these properties? If so, when does is a general abelian of ""infinite Krull-Schmidt type"?

$\endgroup$
  • 1
    $\begingroup$ Some googling brought me to the book: "Module Theory: Endomorphism rings and direct sum decompositions in some classes of modules", by Alberto Facchini, which seems to contain a detailed account of this sort of thing. $\endgroup$ – Sam Gunningham Jan 5 at 13:55
  • $\begingroup$ The best that I know of is Theorem 1.3 in Abelian Categories by Popescu. I am not a specialist of Lie Algebras, thus I do not know if it applies to your case. $\endgroup$ – Ivan Di Liberti Jan 5 at 14:22
4
$\begingroup$

The statement about simple Lie algebras is not true.

A (finitely generated right) module $P$ for a ring $R$ is stably free if $P\oplus R^m\cong R^n$ for some integers $m,n$.

Suppose $R$ has a non-free stably free module $P$, as above. If also $R$ is a (right) Noetherian domain, then the regular module $R$ is indecomposable and $P$ is a finite direct sum of indecomposable modules. So $R^n$ has two distinct decompositions into finitely many indecomposable summands, contradicting the Krull-Schmidt property.

If $\mathfrak{g}$ is any finite dimensional Lie algebra, then its universal enveloping algebra $U(\mathfrak{g})$ is a Noetherian domain.

Probably there are particular examples that predate this, but Theorem 2.6 of

Stafford, J. T., Stably free, projective right ideals, Compos. Math. 54, 63-78 (1985). ZBL0565.16012

shows that if $\mathfrak{g}$ is a finite dimensional non-abelian Lie algebra, then $U(\mathfrak{g})$ always has a non-free (finitely generated) stably free module.

In fact, I think that the construction gives an indecomposable non-free $P$ with $P\oplus U(\mathfrak{g})\cong U(\mathfrak{g})\oplus U(\mathfrak{g})$.

$\endgroup$
2
$\begingroup$

Theorem 1 of Chapter 1 of Pierre Gabriel's famous paper [Des catégories abéliennes, Bull. Soc. Math. France 90 (1962), 323–448] says that one gets a nice Krull-Schmidt theorem for arbitrary direct sums of objects in an abelian category $\mathcal A$ if $\mathcal A$ has a set of generators and exact "inductive" limits, and we are considering direct sums of indecomposable objects having local endomorphism rings. I am guessing that this applies to your situation. (I don't know much about the endomorphism rings of infinite dimensional indecomposables in your category.)

$\endgroup$
  • 5
    $\begingroup$ There are infinite dimensional indecomposable $\mathfrak{g}$-modules which don’t have local endomorphism rings. For example, the universal enveloping algebra with the regular action. $\endgroup$ – Jeremy Rickard Jan 9 at 22:51
  • $\begingroup$ So the problem is with infinite dimensional indecomposables. The other thing asked about - if one can have a Krull Schmidt theorem for infinite direct sums - is fine, as long if the summands are all finite dimensional. $\endgroup$ – Nicholas Kuhn Jan 10 at 14:28
  • $\begingroup$ Yes, I think that’s right. $\endgroup$ – Jeremy Rickard Jan 10 at 15:17

Your Answer

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.